RSS
TwitterFacebook

Xanax, Valium Linked To Pneumonia Risk Among Those With Alzheimer’s: Study

woman-in-wheelchair_ss_215666158

Elderly patients with Alzheimer’s may be more likely to get pneumonia if they are taking drugs like Xanax, Valium or Klonopin, according to the findings of new research. 

In a study published in the Canadian Medical Association Journal (CMAJ) April 10, researchers found that individuals with Alzheimer’s or dementia face an increased risk of developing pneumonia if they are also take a class of sedative drugs known as benzodiazepines. This puts them at increased risk of hospitalization and death.

The research focused on community-dwelling adults with Alzheimer’s disease in Finland from 2005 to 2011. Patient data was taken from the Medication use and Alzheimer disease (MEDALZ) cohort, which incorporates national registry data on prescriptions, reimbursements, hospital discharges and causes of death.

Nearly 50,000 patients with Alzheimer’s disease were involved in the study, with more than 5,000 taking benzodiazepines, such as Valium or Xanax, and another 3,000 taking z-drugs, or drugs that are not benzodiazepines but have a similar sedative effect. They were matched with control subjects who were not taking any drugs. On average, patient’s were 80 years old.

Use of drugs like Klonopin or Xanax was associated with 30% increased risk of pneumonia among Alzheimer’s patients. That risk was the greatest within the first 30 days of benzodiazepine use, according to the findings.

Researchers examined the link between the drugs and Alzheimer’s patients because patients with Alzheimer’s disease are often prescribed sedative drugs, like benzodiazepines, over the long term.

Pneumonia among the elderly population can often lead to hospital admission. Among those with dementia and Alzheimer’s, it can lead to an increased risk of death for pneumonia-related causes.

Researchers said it is possible, since drugs like Valium and Klonopin are sedatives, patient’s may have an increased likelihood of inhaling or aspirating saliva or food into their lungs while sedated, which could increase their risk of pneumonia.

The study warns that the risk of pneumonia should also be considered among this patient population, which already has a higher rate of pneumonia when compared to younger patients, when considering the risks and benefits.

The findings come just days after another study published in the journal BMJ linked use of benzodiazepines to an increased risk of narcotic painkiller overdose. The study indicated patients who used both opioid drugs and benzodiazepines at the same time face an increased risk of emergency medical care, hospitalization and overdose.

Researchers said nearly 30% of all fatal opioid overdoses involve drugs like Xanax, Valium or Klonopin. They emphasized eliminating the concurrent use of opioids and benzodiazepines could reduce the risk of overdoses and emergency room visits by 15%.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.